The pathophysiology of hepatic encephalopathy may involve excessive γ-aminobutyric acid receptor activation; neurological manifestations are ameliorated by the benzodiazepine receptor antagonist flumazenil.1 We report a case of hepatic encephalopathy presenting with a pseudocervical cord syndrome that transiently improved with flumazenil treatment.
Report of a Case.
A 68-year-old, right-handed woman presented to the emergency department with a markedly decreased level of consciousness. The family reported a 2-week history of fluctuating level of consciousness, slurred speech, upper extremity weakness, and incontinence. General examination revealed normal vital signs. There was no evidence of cranial and/or cervical trauma. There was fecal impaction with guaiac-positive stool. Neurological examination disclosed a deeply stuporous patient with no response to voice, incoherent vocalization to sternal rub, and few spontaneous movements. Cranial nerve examination was unremarkable. Vigorous nail bed pressure applied to the upper extremities elicited symmetric facial grimace and bilateral leg flexion. The absence of upper extremity
McDonald JW, Bautista RE, Gutmann DH. Pseudocervical Cord Syndrome: A Deceptive Flumazenil Reversible Manifestation of Hepatic Encephalopathy. Arch Neurol. 1996;53(10):956. doi:10.1001/archneur.1996.00550100018003
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: